Alert archive / Mississippi / Flash Flood Warnings in 2020

Flash Flood Warning 88, NWS Jackson, MS

August 20, 2020Lamar County, Marion County, Mississippi

NWS Jackson, MS issued this flash flood warning at Aug 20, 2020, 12:24 AM CDT for Lamar County, Marion County, Mississippi. It was in force for 76 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2020, 12:24 AM CDT (05:24 UTC)
Expired
Aug 20, 2020, 1:40 AM CDT
In force
76 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Lamar County, MS, Marion County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 5.4 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2020-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1328 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2020-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1328 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1635 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

420 
WGUS54 KJAN 200524
FFWJAN
MSC073-091-200730-
/O.NEW.KJAN.FF.W.0088.200820T0524Z-200820T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
1224 AM CDT Thu Aug 20 2020

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Southeastern Marion County in south central Mississippi...
  Central Lamar County in southeastern Mississippi...

* Until 230 AM CDT.

* At 1221 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Pinebur and Pine Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3106 8972 3106 8975 3110 8978 3114 8978
      3117 8978 3124 8974 3128 8970 3130 8962
      3131 8954 3129 8946 3125 8940 3124 8940
      3118 8941 3116 8943 3115 8946 3113 8958
      3109 8963

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...2-3 INCHES IN 2 HOURS 

$$

EC
2 follow-up statements
774 
WGUS74 KJAN 200619
FFSJAN

Flash Flood Statement
National Weather Service Jackson MS
119 AM CDT Thu Aug 20 2020

MSC073-091-200730-
/O.CON.KJAN.FF.W.0088.000000T0000Z-200820T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lamar MS-Marion MS-
119 AM CDT Thu Aug 20 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 AM CDT EARLY THIS 
MORNING FOR SOUTHEASTERN MARION AND CENTRAL LAMAR COUNTIES...

At 116 AM CDT, Doppler radar indicated additional thunderstorms 
producing heavy rain moving into the warned area. Up to 6 inches of 
rain has fallen. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Doppler radar.

IMPACT...Flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other
         drainage and low lying areas.

Some locations that will experience flash flooding include...
  Pinebur and Pine Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3106 8972 3106 8975 3110 8978 3114 8978
      3117 8978 3124 8974 3128 8970 3130 8962
      3131 8954 3129 8946 3125 8940 3124 8940
      3118 8941 3116 8943 3115 8946 3113 8958
      3109 8963

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...2-3 INCHES IN 2 HOURS 

$$

EC
337 
WGUS74 KJAN 200640
FFSJAN

Flash Flood Statement
National Weather Service Jackson MS
140 AM CDT Thu Aug 20 2020

MSC073-091-200650-
/O.CAN.KJAN.FF.W.0088.000000T0000Z-200820T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lamar MS-Marion MS-
140 AM CDT Thu Aug 20 2020

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN MARION AND 
CENTRAL LAMAR COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3106 8972 3106 8975 3110 8978 3114 8978
      3117 8978 3124 8974 3128 8970 3130 8962
      3131 8954 3129 8946 3125 8940 3124 8940
      3118 8941 3116 8943 3115 8946 3113 8958
      3109 8963

$$

EC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 9:44 PM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, Aug 19, 9:44 PM CDT, 2 hours 40 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
944 PM CDT Wed Aug 19 2020

.UPDATE...

Updated for evening discussion.

&&

.DISCUSSION...

A few lingering showers and thunderstorms will continue to
dissipate over the Pine Belt through around midnight tonight.
Then expect quieter weather through the rest of the overnight
hours. Some brief patchy fog may develop around sunrise, but light
winds out of the north overnight may be enough to keep fog
development from occurring. /NF/

Prior discussion below:

Tonight through Tomorrow (Thursday):

Tonight: Expect any lingering convection to quickly wind down into
the early evening. Even under surface high pressure & ridging, some
subtle ascent will help keep some cloud cover around. Expect below
normal lows overnight into the mid to upper 60s. Some patchy fog &
lower cloudiness can't be ruled out, especially in any areas that we
can decouple.

Thursday: Mid-level ridging will amplify over the Desert Southwest &
over the central Atlantic, keeping the anomalous mean troughing over
the region & gradually becoming more closed off. With the surface
boundary stalled just near us & migrating slightly westward, there
will be a slight uptick in moisture convergence. Better coverage of
scattered to widespread storm coverage is expected Thursday. With
decreasing thermal warmth, highs will be below normal in the
upper 80s to near 90 degrees. 500mb heights & temperatures are
anomalous for August & some better mid-level lapse rates &
vertical totals will be present (i.e. 6-7 deg. C mid-level lapse
rates/26-28 deg. C vertical totals). Storms could be a little more
robust in response, even with limited surface heating. Due to
this, a few stronger storms or isolated severe storm can't be
ruled out. However, very limited effective bulk shear will lead to
more multicell structures. Some isolated efficient cold pools with
gusty winds are possible, especially with nearly 1000-1200 J/kg
DCAPE across the east. Any showers or storms that can move along
with the southerly low-level bulk shear could produce some gusty
winds. Will hold off for now on introducing in the HWO, but will
monitor trends & let later shifts evaluate. /DC/

Thursday Night through Wednesday:

The forecast period starts off tomorrow night with stout upper
ridging centered over the Desert Southwest and a trough axis
extending through the Mississippi Valley. A mid/upper-level low is
progged to close off over the area on Friday and will continue to
instigate scattered to numerous coverage of afternoon showers and
thunderstorms. Associated cloud cover will also keep high
temperatures in the mid to upper 80s on Friday. Heading into the
weekend, the closed low will lift into the Great Lakes region and
become absorbed into the northern stream flow draped across the far
northern CONUS. At the same time, subtropical ridging over the
Atlantic will expand westward with rising heights across the region.
This will yield warming temperatures with afternoon highs climbing
back into the low to mid 90s. Forcing will also be departing the
area with the upper low and thus coverage of afternoon showers and
storms is expected to become isolated to scattered over the weekend
and confined to eastern and southern Mississippi.

By the start of next work week, deep tropical moisture will begin to
return to the area with southerly return flow off the Gulf of Mexico
on the western edge of the subtropical ridge. As such, a warm and
humid pattern will continue with scattered afternoon showers and
storms each day through at least the middle of next week. In regards
to the tropics, will continue to closely watch two tropical waves;
one over the central Carribean Sea and a second over the main
development region of the Atlantic. The latest suite of global model
guidance and their respective ensembles continue to depict a wide
range of solutions with large diverging track envelopes. Guidance
will likely continue to struggle with these waves until a more
defined system becomes developed and is properly initialized in the
model. Given that we're entering peak hurricane season everyone is
strongly encouraged to be prepared regardless of what scenario might

&&

.AVIATION...

00Z TAF discussion:

Patchy MVFR visibilities can be expected in  fog overnight,
otherwise VFR conditions will prevail. Isolated showers and
thunderstorms will begin developing from the east by mid morning
and spread over the region during the afternoon. Where these
storms occur, brief lowerings of ceiling and visibility can be
expected. /GG/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       67  89  68  87 /   5  53  19  71
Meridian      70  89  68  86 /  21  72  46  72
Vicksburg     68  89  69  88 /   2  29   9  47
Hattiesburg   70  89  68  88 /  36  80  34  70
Natchez       67  88  67  87 /   2  31   7  41
Greenville    66  87  67  86 /   5  21   8  50
Greenwood     67  89  67  86 /   6  35  17  68

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

TW/NF/DC/GG
Hazardous weather outlook, Aug 19, 2:31 PM CDT, 9 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
231 PM CDT Wed Aug 19 2020

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
201945-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
231 PM CDT Wed Aug 19 2020

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Thursday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.

1

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 1:59 PM CDTSpecial Weather StatementJANCovington31 min
Aug 20, 2:00 PM CDTSpecial Weather StatementJANLawrence30 min
Aug 20, 3:06 PM CDTSpecial Weather StatementJANNewton24 min
Aug 20, 3:09 PM CDTSpecial Weather StatementJANCovington36 min
Aug 20, 3:11 PM CDTSpecial Weather StatementJANCopiah34 min
Aug 20, 3:42 PM CDTSpecial Weather StatementJANLincoln33 min
Aug 20, 3:44 PM CDTSpecial Weather StatementJANCopiah31 min
Aug 20, 4:13 PM CDTSpecial Weather StatementJANMadison32 min
Aug 20, 4:18 PM CDTSpecial Weather StatementJANSmith27 min
Aug 20, 4:22 PM CDTSpecial Weather StatementJANCopiah23 min
Aug 20, 4:39 PM CDTSpecial Weather StatementJANHinds36 min
Aug 20, 4:41 PM CDTSpecial Weather StatementJANSmith34 min
Aug 20, 4:54 PM CDTSpecial Weather StatementJANClarke36 min
Aug 20, 5:12 PM CDTSpecial Weather StatementJANNewton33 min
Aug 20, 5:15 PM CDTSpecial Weather StatementJANHinds30 min
Aug 20, 5:17 PM CDTSpecial Weather StatementJANKemper28 min
Aug 20, 5:42 PM CDTSpecial Weather StatementJANWarren33 min
Aug 20, 5:47 PM CDTSpecial Weather StatementJANJasper, Newton28 min
Aug 20, 5:58 PM CDTSpecial Weather StatementJANHumphreys32 min

Nearby

Flash Flood Warnings in Mississippi, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.